Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 6, NWS Des Moines, IA

March 30, 2006Clarke County, Iowa

NWS Des Moines, IA issued this tornado warning at Mar 30, 2006, 8:50 PM CST for Clarke County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 8:50 PM CST (02:50 UTC)
Expired
Mar 30, 2006, 9:15 PM CST
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Clarke County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:15 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 310251
TORDMX
PENNYIAC039-310315-
/O.NEW.KDMX.TO.W.0006.060331T0250Z-060331T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 915 PM CST.

* AT 846 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR LEON...OR 40 MILES NORTH OF BETHANY...AND
  MOVING NORTHEAST AT 45 MPH.

* THIS STORM WILL BE...
  NEAR WOODBURN BY 910 PM CST.

IN ADDITION TO THE TORNADO...THIS STORM IS ALSO EXPECTED TO PRODUCE
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS OF 60 MPH.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4091 9380 4091 9358 4115 9357 4102 9371

$$

KINNEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 30, 2:51 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Mar 30, 2:51 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CST THU MAR 30 2006

DISCUSSION...
NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION
IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A
TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM
NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW
TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW
COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN
SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS
LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND
LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING
IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE
STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE
THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A
WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO
EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY
NORTH AFTER MIDNIGHT.

A STRONG ISALLOBARIC COUPLET AND TIGHT PRESSURE GRADIENT DEVELOP
OVERNIGHT INTO FRIDAY AND WOULD NOT BE SURPRISED TO SEE WIND
ADVISORY CRITERIA MET...ESPECIALLY NORTH. WILL LEAVE THIS TO LATER
SHIFTS TO EVALUATE FOR POTENTIAL HEADLINES.

THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR
SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER
WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING.

LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY.
THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH
INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND
THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I
DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL
LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS
LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH
THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE
THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY
THURSDAY.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF
STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z.

&&

KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CST THU MAR 30 2006

IAZ044>047-057>060-070>073-081>083-092>094-311200-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
244 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER
AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE
INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS
THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES
QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45
TO 60 MPH TO THE NORTHEAST DURING THE EVENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO
SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER.
MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315
PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER
ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY
DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.

IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075-
084>086-095>097-311200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
244 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE
THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED
TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF
INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11
PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY
WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE
THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315
PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER
ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH
EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE
STORMS.

In the hours before

Local storm report, Mar 30, 8:04 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          3 W CRESTON             41.06N 94.42W
03/30/2006                   UNION              IA   AMATEUR RADIO

&&

FILLBACH
Local storm report, Mar 30, 8:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     10 W DALLAS CENTER      41.68N 94.18W
03/30/2006                   DALLAS             IA   AMATEUR RADIO

            14 INCH TREE DOWN. 3 MILES WEST OF HWY 169 ON HWY 44.

&&

FILLBACH
Local storm report, Mar 30, 8:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     10 W DALLAS CENTER      41.68N 94.18W
03/30/2006                   DALLAS             IA   AMATEUR RADIO

       14 INCH DIAMETER TREE DOWN. 3 MILES WEST OF HWY 169 ON HWY 44.

&&

FILLBACH
Local storm report, Mar 30, 8:08 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             DES MOINES              41.58N 93.62W
03/30/2006  E1.00 INCH       POLK               IA   AMATEUR RADIO

            JUST SOUTH OF DES MOINES AIRPORT.

0542 PM     HAIL             DES MOINES              41.58N 93.62W
03/30/2006  M2.00 INCH       POLK               IA   AMATEUR RADIO

            EAST 9TH AND GRAND.

0602 PM     FLASH FLOOD      DES MOINES              41.58N 93.62W
03/30/2006                   POLK               IA   AMATEUR RADIO

            STREET FLOODING AT GEORGE MILLS PARKWAY AND FLEUR DRIVE.

&&

KJ
Local storm report, Mar 30, 8:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     5 N AMES                42.10N 93.63W
03/30/2006  E58.00 MPH       STORY              IA   AMATEUR RADIO

            3 MILES WEST OF EXIT 116 ON INTERSTATE 35.

&&

FILLBACH
Local storm report, Mar 30, 8:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     1 SW VINCENT            42.58N 94.03W
03/30/2006                   WEBSTER            IA   EMERGENCY MNGR

            DAMAGE TO FARM BUILDINGS AT TWO SITES. THIS DAMAGE WAS
            EARLIER REPORTED IN ERROR TO BE NEAR BARNUM.

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:00 PM CSTTornado WarningDMXUnion30 min
Mar 30, 6:08 PM CSTSevere Thunderstorm WarningDMXBoone52 min
Mar 30, 6:13 PM CSTSevere Thunderstorm WarningDMXDallas, Polk47 min
Mar 30, 6:17 PM CSTSevere Thunderstorm WarningDMXClarke43 min
Mar 30, 6:19 PM CSTSevere Thunderstorm WarningDMXHancock41 min
Mar 30, 6:24 PM CSTSevere Thunderstorm WarningDMXStory36 min
Mar 30, 6:27 PM CSTSevere Thunderstorm WarningDMXHamilton33 min
Mar 30, 6:41 PM CSTSevere Thunderstorm WarningDMXHardin34 min
Mar 30, 6:44 PM CSTSevere Thunderstorm WarningDMXWright46 min
Mar 30, 6:47 PM CSTSevere Thunderstorm WarningDMXMarshall43 min
Mar 30, 6:50 PM CSTSevere Thunderstorm WarningDMXJasper40 min
Mar 30, 6:52 PM CSTSevere Thunderstorm WarningDMXFranklin53 min
Mar 30, 6:55 PM CSTSevere Thunderstorm WarningDMXCerro Gordo50 min
Mar 30, 7:01 PM CSTSevere Thunderstorm WarningDMXHancock29 min
Mar 30, 7:03 PM CSTSevere Thunderstorm WarningDMXWarren27 min
Mar 30, 7:07 PM CSTSevere Thunderstorm WarningDMXButler, Grundy53 min
Mar 30, 7:29 PM CSTSevere Thunderstorm WarningDMXWorth36 min
Mar 30, 8:02 PM CSTTornado WarningDMXRinggold28 min
Mar 30, 8:23 PM CSTTornado WarningDMXDecatur37 min
Mar 30, 8:50 PM CSTTornado WarningDMXClarke25 min
Mar 30, 9:05 PM CSTTornado WarningDMXLucas25 min
Mar 31, 7:33 AM CSTWind AdvisoryDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 32 more10 hr

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.